Kansas, 2011

Hail in Kansas, June 26, 2011

June 26, 2011 · NWS SGF · 4 events in 1 county or zone

An area of strong to severe thunderstorms, some of which were initially super cellular, produced large hail across portions of the southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An area of strong to severe thunderstorms, some of which were initially super cellular, produced large hail across portions of the southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 6:14 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 6:14 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 AM CDT SUN JUN 26 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SEVERAL FORECAST CHALLENGES THIS MORNING...INCLUDING SHORT TERM
RAIN/THUNDER POTENTIAL...FROPA ON MONDAY NIGHT/TUESDAY...AND SOME OF
THE WARMEST TEMPS OF THE SEASON THUS FAR FOR MUCH OF THE UPCOMING
WEEK.

OUT OF THE GATE THIS MORNING...MCS ACTIVITY ONGOING AS EXPECTED OVER
STL AREA TO POINTS EAST.  MAY SEE SOME BACKBUILDING INTO THE CWA
THROUGH THE MID MORNING HOURS TODAY AS THE LOW LEVEL JET CONTINUES
TO VEER...BUT CHANCES FOR RAIN APPEAR TO BE DWINDLING...ESPECIALLY
OVER SW MISSOURI AND EASTERN KS.

WARM FRONT CURRENTLY STRETCHING ACROSS THE NORTHERN AND EASTERN CWA
HAS BEEN SLOWED AND REINFORCED BY MCS OUTFLOW OVER THE LAST 24
HOURS OR SO...BUT EXPECT THIS BOUNDARY TO AGAIN MAKE SOME PROGRESS
MIXING NORTH INTO NORTHERN MO TO CENTRAL ILLINOIS BY THIS EVENING.
SUSPECT WE'LL SEE DEVELOPMENT OF CONVECTION OVER
NEBRASKA...IOWA...FAR NORTHERN MISSOURI BY LATE
AFTERNOON/EVENING...WITH DEVELOPMENT (YET AGAIN) INTO AN MCS OVER
THE MISSISSIPPI AND NORTHERN MISSOURI RIVER VALLEYS.  HAVE A
SNEAKING SUSPICION THAT ALMOST...IF NOT ENTIRETY...OF THE CWA IS
GOING TO STAY DRY...AS A STRONG CAP BUILDS IN BEHIND THE WARM
FRONT.  ONLY POTENTIAL AREA TO BE CLIPPED BY AN MCS WILL BE THE FAR
EASTERN/NORTHEASTERN OZARKS TONIGHT.  ANY STORM THAT IS ABLE TO GET
INTO THE CWA WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE...WITH
HAIL AND WIND PRIMARY THREATS.  AGAIN...HOWEVER...CHANCES OF PRECIP
ALONE SIMPLY AREN'T GOOD.

REGION SHOULD BE SOLIDLY CAPPED SUNDAY NIGHT AND INTO MONDAY
MORNING...BEFORE A COLD FRONT BEGINS TO APPROACH THE REGION BY
MIDDAY MONDAY THROUGH TUESDAY MORNING.  POPS ALONG/AHEAD OF THE
FRONT REMAIN RATHER UNCLEAR...AS FRONT WILL BE RATHER STRONG...BUT
LACKING UPPER LEVEL SUPPORT AND MOVING INTO A HIGHLY CAPPED
ATMOSPHERE.  DON'T THINK A FEW STRONG TO SEVERE STORMS ARE OUT OF
THE QUESTION ON MONDAY EVENING IF THE CAP IS ABLE TO BREAK.

WILL NEED TO WATCH HEAT HEADLINE POTENTIAL ON MONDAY...ESPECIALLY IF
CLOUD COVER IS SOMEWHAT SPARSE OUT AHEAD OF THE FRONT.  MID 90S
TEMPS WILL CERTAINLY BE THERE...AND MOISTURE POOLING AHEAD OF THE
FRONT WILL BE A DISTINCT POSSIBILITY...PERHAPS RESULTING IN MID TO
EVEN UPPER 70S DEWPOINTS.  COMBINATION OF THE TWO WILL YIELD HEAT
INDICES PUSHING THE 105 MARK IN MANY LOCATIONS.

DOES LOOK LIKE THE FRONT WILL BE ABLE TO MAKE DOWN TO THE
ARKANSAS/MISSOURI STATE LINE...RESULTING IN A SHORT REPRIEVE FROM
THE HEAT I-44 NORTH ON TUESDAY...AND JUST A CHANCE FOR A FEW
SHOWERS/THUNDERSTORMS OVER FAR SOUTHERN MO/NORTHERN ARKANSAS DURING
THE AFTERNOON AND EVENING.

FRONTAL BOUNDARY MOVES BACK NORTH WEDNESDAY INTO THURSDAY AS A WARM
FRONT...WITH A DECIDEDLY IMPRESSIVE UPPER LEVEL RIDGE SETTING UP OVER
THE SOUTHERN HALF OF THE CONUS FOR THE END OF THE WORKWEEK.  WITH
850 TEMPS PROGGED TO BE PUSHING 30C BY THE END OF THE WEEK...UPPER
90S TO NEAR 100 WILL BE POSSIBLE.

BOXELL

&&

.AVIATION...
/ISSUED 714 AM CDT SUN JUN 26 2011/

FOR THE 12Z TAF PACKAGE...VFR CONDITIONS ARE EXPECTED FOR THE NEXT
24 HOURS AND BEYOND. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
AREA TODAY. THE RISK FOR ANY TSRA/SHRA WILL BE LOW GIVEN A STRONG
CAP ACROSS THE REGION. WINDS WILL REMAIN SOUTHERLY WITH OCCASIONAL
GUSTS TODAY. LOW LEVEL WIND SHEAR IS ONCE AGAIN EXPECTED OVERNIGHT
TONIGHT.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 3:22 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT SUN JUN 26 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
422 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED TO LOCALLY ELEVATED EXTREME HEAT RISK.
  LIMITED NON THUNDERSTORM HIGH WIND RISK.

DISCUSSION...

A FEW STORMS WILL BE POSSIBLE OVER THE FAR EASTERN OZARKS THIS
MORNING. THE STRONGEST STORMS COULD HAVE HAIL TO THE SIZE OF
NICKELS. LATER THIS AFTERNOON AND TONIGHT...A COMPLEX OF STORMS IS
EXPECTED TO FORM IN NORTHERN MISSOURI AND IOWA...AND PUSH
SOUTHEAST. WHILE MOST OF THE ACTIVITY WILL REMAIN NORTH AND EAST
OF THE OUTLOOK AREA...A FEW STORMS COULD CLIP THE FAR EASTERN AND
NORTHEASTERN OZARKS. ANY STORMS THAT DO MOVE INTO THE OUTLOOK AREA
WILL BE CAPABLE OF THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...TEMPERATURES WILL WARM INTO THE LOW TO MID 90S AGAIN
ON SUNDAY. COMBINED WITH DEWPOINTS IN THE LOW 70S...THIS WILL
RESULT IN HEAT INDICES IN THE UPPER 90S AND LOW 100S. THE HIGHEST
VALUES ARE EXPECTED TO BE OVER THE OSAGE PLAINS OF EASTERN KANSAS
AND FAR WEST CENTRAL MISSOURI. NON THUNDERSTORM WIND GUSTS TO 35
MPH WILL BE POSSIBLE OVER THIS AREA AS WELL DURING THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
MONDAY NIGHT...AS WELL AS ON TUESDAY...AS A COLD FRONT PUSHES
SOUTH TO THE ARKANSAS STATE LINE. A FEW STRONG TO SEVERE STORMS
WILL BE POSSIBLE DURING THIS TIME FRAME...WITH GUSTY WINDS AND
LARGE HAIL THE PRIMARY THREATS.

VERY WARM AND HUMID CONDITIONS WILL BE POSSIBLE ON MONDAY AHEAD OF
THE COLD FRONT...WITH HEAT INDICES IN THE UPPER 90S AND LOW 100S
EXPECTED. ON WEDNESDAY THROUGH SATURDAY...TEMPERATURES WILL WARM
INTO THE MID TO UPPER 90S ACROSS THE REGION. HEAT INDICES AT OR
ABOVE 100 DEGREES WILL BE COMMON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The Tulsa radar (KINX), 129 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cherokee

When
June 26, 9:09 AM CST
Where
Cherokee County, 0.88 mi NE of Sherman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.260, -95.040

Hail, Cherokee

When
June 26, 9:40 AM CST
Where
Cherokee County, 3.31 mi W of Melrose
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.030, -95.010

Hail, Cherokee

When
June 26, 9:59 AM CST
Where
Cherokee County, 2.35 mi NNE of Treece
Measured
2.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.030, -94.830

The Baxter Springs Fire Chief reported windshields broken at the intersection of Highways 166 and 69.

Hail, Cherokee

When
June 26, 10:50 AM CST
Where
Cherokee County, 0.69 mi N of Stippville
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306978, 306979, 306980, 306981.